General Question

SpatzieLover's avatar

What is your favorite OTC pain med?

Asked by SpatzieLover (24527points) September 20th, 2008

I have a few that work like a gem…but I’m lovin’ the 8hr Tylenol before I sleep tonight.

Observing members: 0 Composing members: 0

21 Answers

lefteh's avatar

222s are my favorite. I adore them.
They are a concoction of aspirin, codeine, and caffeine.
They’re only available in Canada, however.

tWrex's avatar

OTC… Bayer Back and Body.
Non-otc… Dilaudid. I prefer liquid, but I’ve got enough in pill form to sink a small ship. What I don’t like. Fentanyl. Had that after my surgery. When I ran out I went through withdrawls and while I was on it I had crazy nightmares and flashbacks. Freaked my wife right the <explitive> out.

augustlan's avatar

Tylenol. Can’t take the OTC N-saids because I take a prescription one. If I need a little extra pain medicine, I just add the Tylenol & it “boosts” the prescription.

@lefteh: Glad to see you! Was wondering where you’d been.

asmonet's avatar

Tylenol is worthy of worship.

Lightlyseared's avatar

Paracetamol (acetaminophen) 16p for 16 tablets – the most powerful and safest pain medication you can get (unless you take more than say 12 tablets in a day in which case you’ll end up in acute liver failure and need a transplant).

Snoopy's avatar

Do I have to pick one?!
Advil, Benadryl, Excedrin, Pepcid AC, Sudafed

If I HAD to pick one….Advil.

(it depends on the current affliction)

@lefteh. Canadians also put codeine in their OTC cough syrup. (Those guys sure must like liberal access to their codeine :)

Cardinal's avatar

OTC 222’s, are the best for pain for the above mentioned reasons. Only let a limited number per person across the border, unless you lie. But who among us would tell a fib to a government agent?

@Snoopdog, you want to stop a nagging cough, then the Candian stuff (tastes like crap) will certainly do the trick.

Snoopy's avatar

@Cardinal. I just might have a Canadian connection. I just might have some in my medicine cabinet right now.
:)

Lightlyseared's avatar

This is just a casual observation but there seems to be a lot of brand names being thrown about here. I ( and everybody I know) always go for generic.

eg Advil – ibuprofen (I’d more likely to go for diclofenac actually)
Sudafed – Phenylephrine ( ussually I pick one that also contains paracetamol)
Excedrin – paracetamol asparin and caffiene (I’d go for paracetamol alone as the evidence for caffiene as adjunct is a bit thin and I don’t like asparin as a pain med)
Benadryl – Cetirizine (an antihistamine not pain relief)
222 – codiene and asparin (My choice would co-codamol ie paracetamol -codiene)

As an aside I don’t agree with mixing say asparin and paracetamol in the same tablet as if you take them seperately you can spread out the doses and then get more balanced relief in stead of having it in one big hit every four hours or what ever.

Seriously it’s the same chemicals and they cost a fraction of the price so why not save your self some money.

thetmle's avatar

OTC naproxen always does it for me. Once in a while I’ll take excedrin (APAP/ASA/Caffeine). I try to take it easy on products with APAP because I like my liver ;)

Snoopy's avatar

Thanks lightly. I buy the generics as well. I put the “name brands” on the thread as I think most people would recognize name brands before they would recognize the generic names.

For clarificaton however, I would point out that Excedrin typically contains acetaminophen, aspirin and caffeine…..Sudafed contains pseudoephedrine (for all of the Meth addicts out there—-)....and Benadryl contains diphenhydramine (a very effective antihistamine, although it is sedating).

You make an excellent point…in that generics are EXACTLY the same active ingredients as name brands and are significantly cheaper.

Snoopy's avatar

My apologies to the thread. I did not see that the question was asking for info on PAIN meds only.

Again, my apologies.

Although, at a stretch, those medications do address pain…..sinus pain, stomach pain, etc. But in honesty, I read the question wrong. Sorry!

Lightlyseared's avatar

@snoopy in the UK Benadryl is certrizine a non sedating 2nd generation antihistamine

Snoopy's avatar

@lightly ahhhhh. Thanks for the clarification :)

boffin's avatar

Scotch…..

EmpressPixie's avatar

omg: Excedrin. Seriously. I get migraines, but if I can feel one about to start, I can take preemptive excedrin and it actually stops them in their path. It’s AMAZING.

Snoopy's avatar

@EP. Like an idiot, I used to “tough it out”. No more. No way. I feel it coming on and I go running for the Excedrin.

marinelife's avatar

Aspirin—the wonder drug.

Acetominophin can cause liver damage.

Too much ibuprofen and bye bye kidneys (just ask Kenny Easley).

I love Alleve and save it for really bad stuff. I feel lucky I don’t have reactions to NSAIDs or to aspirin.

Snoopy's avatar

@Marina Too much of anything is a bad thing.

Aspirin is an anticoagulant.

One nice thing about Aleve…..you only have to remember to take it every 12 hours (unlike ibuprofen which is every 4–6 hours). Unfortunately, it is alot more expensive and isn’t any more effective

pharmacistmike's avatar

I rarely would take any pain medications but just ibuprofen if I do.

Lightlyseared's avatar

@marina taken according to the recommended dose (1g every 4hrs to a mximum of 4g per day) acetaminophen is incredibly safe and very powerful. It is given routinely to patients with acute and chronic liver failure without causing further problems.

Answer this question

Login

or

Join

to answer.

This question is in the General Section. Responses must be helpful and on-topic.

Your answer will be saved while you login or join.

Have a question? Ask Fluther!

What do you know more about?
or
Knowledge Networking @ Fluther